Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 172, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 1997, 6:20 PM CDT for Jeff Davis County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 1997, 6:20 PM CDT (23:20 UTC)
- Expired
- Jun 1, 1997, 7:10 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:40 PM CDT | Hail 1 | Ft Davis, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 012320 RRA SVRMAF TXC243-020010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 620 PM CDT SUN JUN 1 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 710 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHERN JEFF DAVIS COUNTY AT 618 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 33 MILES NORTHWEST OF FORT DAVIS OR 24 MILES NORTHWEST OF MCDONALD OBSERVATORY MOVING SOUTH AT 10 MPH. THIS STORM IS EXPECTED TO MOVE PARALLEL TO HWY 118. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. HUBER/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:19 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 1, 3:19 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 319 PM CDT SUN JUN 1 1997 LINE OF ACCAS HAD CONSOLIDATED INTO ISOLD -TSRA OVER CRANE AND FAR ERN PECOS CNTY...AND HAS DSPTD ATTM. AREAS OF ISOLD CONVECTION HAVE DVLPD OVER DAVIS AND SACRAMENTO MTNS PAST HR. EXPECT THIS ACTIVITY TO PERSIST UNTIL AFTER SUNSET WITH THETA-E RDG IN THIS AREA. WATER VAPOR IMAGES SHOW STRONG PACIFIC NORTHWEST SHORTWAVE BEGINNING TO FLATTEN OUT WRN USA UPR RIDGE. THIS UPR RDG PROGGED TO CONTINUE FLATTENING AS IT MOVES E. THIS WILL RESULT IN DVLPNG SFC THERMAL LOW/LEE TROUGH ALONG TX/NM BORDER INTO ERN CO OVRNGT AND MON...WITH A 1000-500MB THICKNESS MAXIMUM PROGGED OVER FA BY MON EVE. DRYLINE EXPECTED TO DVLP AND PUSH TO ERN FA WITH RESULTING SW SFC FLOW S OF LOW...SHUNTING HIGH CAPES INTO LOW ROLLING PLAINS. DO NOT EXPECT POPS WRN ZONES AND MTNS MON...AS LOLVL MSTR DECREASES IN WLY FLOW AND MID-LEVEL CAP STRENGTHENS OVER THIS AREA. MAY INCLUDE SLT CHC TSRA NE OF MAF WHERE MSTR FLUX CONVERGENCE IS PROGGED INVOF DRYLINE. LATEST MODEL RUNS BACK OFF ON MRNG LOW CLOUD THREAT SIGNIFICANTLY AS FLOW PROGGED TO VEER TO W-SW OVER MUCH OF FA S OF DVLPNG LOW BY MON MRNG. WILL GO WITH A GUIDANCE/PERSISTENCE BLEND FOR OVERNIGHT LOWS. SEE NO REASON TO DEVIATE SIGNIFICANTLY FROM GUIDANCE HIGHS MONDAY. MAF 63/96 -/1 CNM 65/100 2/- MRF 54/92 2/- P07 63/93 1/- TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.